FDA renews warning on gadolinium in patients with weak kidneys

December 28, 2006

Reports linking gadolinium contrast agents administered during MRI and MR angiography studies with a debilitating, life-threatening skin disease have prompted a new public health warning from the FDA.

Reports linking gadolinium contrast agents administered during MRI and MR angiography studies with a debilitating, life-threatening skin disease have prompted a new public health warning from the FDA.

Nephrogenic systemic fibrosis, also known as nephrogenic fibrosing dermopathy, may occur in patients with moderate to end-stage kidney disease after an MRI or MRA study with gadolinium-based contrast media.

The FDA report urges providers to select an alternative imaging method for patients at risk, if possible. If MR with contrast is clearly necessary in patients with advanced renal failure, it may be advisable to consider performing prompt dialysis after the procedure. This advisory follows an initial FDA warning in June.

As of late December, 90 cases of NSF/NFD have been reported to the FDA, and an estimated 215 cases have been reported worldwide, according to the agency. Of the total, 75 cases have been reviewed in detail, and a link between the agents and NSF/NFD has been determined.

Currently, there are five FDA-approved gadolinium-based contrast agents: Magnevist, MultiHance, Omniscan, OptiMARK, and ProHance. These agents are approved for use during an MR scan but not for use with MRA.

Like the first advisory, the agency's new report urges caution for all gadolinium agents in high-risk patients.

"Although NSF/NFD has been reported for only three of the five gadolinium-based contrast agents, FDA believes that there is a potential for NSF/NFD to occur with the use of any of the approved gadolinium-based contrast agents," the alert said.

In many of the cases reported to the FDA, patients received a high dose of the contrast agent, and the condition began two days to 18 months after exposure. Signs of NSF/NFD include the following:

  • areas of tight rigid skin

  • burning, itching, hardening, and tightening of the skin

  • yellow spots on sclera

  • stiffness in joints

Providers can report new cases to the FDA's MedWatch program by phone (1-800-FDA-1088) or online.

In contrast with the FDA report, other sources have indicated that most of the cases are linked with a particular agent: gadodiamide (Omniscan), manufactured by GE Healthcare. Dr Henrik Thomsen, a Danish radiologist, estimates that been up to 400 NSF cases have occurred worldwide and most are related to Omniscan. His estimate is based on survey results for the European Society of Urogenital Radiology, which has members in Europe and the U.S., and personal communications with colleagues.

After the FDA's second advisory, GE Healthcare published a new warning about Omniscan, noting "new case reports strengthen the association between the Omniscan (gadodiamide) injection and the development of a serious medical condition called nephrogenic systemic fibrosis."

"Healthcare professionals need to carefully consider the risks and benefits of performing MR with Omniscan in patients with moderate to severe kidney disease," said the GE letter, published on the company Web site.

Furthermore, it advises practitioners to inform patients about risks and alternatives. Those patients who have already been exposed should be alered to NSF symptoms. The company also recommends the following resources for providers seeking further information:

  • GE Healthcare Medical and Professional Services, 1/800-654-0118

The American Roentgen Ray Society has also published an emergency alert to radiologists, ahead of publication of an article linking the agent gadodiamide (Omniscan) and NSF in the society's publication American Journal of Roentgenology.

"Although gadodiamide is approved by the FDA for use in MRI, its use should be strictly avoided in patients on dialysis or with end-stage renal disease or acute hepatorenal syndrome," wrote AJR editor Dr. Robert Stanley in the alert.

For further information from the Diagnostic Imaging archives

Gadolinium problems stem from one specific agent

Gadolinium contrast may link to life-threatening condition

Contrast osmolarity does not affect renal impairment

Large Swedish study challenges safety of iso-osmolar agent